Alabama, 2010Flash Flood in Alabama, July 8, 2010
July 8, 2010 · NWS BMX · 1 event in 1 county or zone
Heavy rain from thunderstorms resulted in numerous road closures and required swift water rescues in the Birmingham area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms resulted in numerous road closures and required swift water rescues in the Birmingham area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 8:30 PM CST, 2 hours earlier.
Area forecast discussion, Jul 8, 8:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT THU JUL 8 2010
.UPDATE...EVENING WEATHER DISCUSSION.
&&
.DISCUSSION...
PERSISTENT LITTLE SHOWER CONTINUING TO MAINTAIN SOME STRENGTH OVER
THE HEART OF THE BHM METRO AREA AND SOUTH. IT IS THE LAST HOLDOUT
IN A DAY THAT FEATURED ISOLATED SHOWERS IN THE WEST...ALONG WITH
NEAR RECORD HIGH TEMPERATURES. MADE A FEW ADJUSTMENTS TO THE
FORECAST...LEAVING ISOLATED CONVECTION IN THROUGH THE NEXT HOUR OR
SO...AND JUST A FEW OTHER ADJUSTMENTS TO TONIGHT'S TEMP AND DEWPOINT
GRIDS. OTHERWISE...WILL HOPEFULLY BE A RATHER QUIET EVENING.
UPDATES ARE OUT.
&&
.AVIATION...00Z TAF DISCUSSION.
VFR CONDITIONS TO PREDOMINATE THROUGH THE NEXT 24HRS...WITH HIGH
PRESSURE IN CONTROL. SHOWERS/STORMS ONGOING JUST BEFORE FORECAST
ISSUANCE TIME ARE EXPECTED TO DIMINISH WITH SUNSET. DRY AIR MIXED
INTO THE LOW LEVELS AS CONDITIONS WARMED UP THIS AFTERNOON...SO ANY
FOG SHOULD BE LIGHT (STAYING GREATER THAN 3 MILES) AND ISOLATED
(LASTING AN HOUR OR LESS).
CUMULUS FIELD SHOULD START DEVELOPING AROUND 09/1600Z. SHOWER/STORM
COVERAGE IS EXPECTED TO REMAIN ISOLATED...SO NO NEED TO INCLUDE THEM
IN THE FORECASTS AT THIS TIME.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TEST AND MONITORED FOR ACCURACY.
/61/
&&
.CLIMATE...
ANNISTON TIED THE RECORD HIGH OF 100 DEGREES TODAY...WHICH WAS LAST
ACHIEVED IN 1977. BIRMINGHAM...TUSCALOOSA...AND MONTGOMERY WERE ALL
SEVERAL DEGREES BELOW THEIR RESPECTIVE RECORDS.
RECORD HIGHS FOR FRIDAY JULY 9...
ANNISTON 100 (1980)
BIRMINGHAM 102 (1930)
MONTGOMERY 106 (1881)
TUSCALOOSA 100 (1969)
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 8, 10:50 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 AM CDT THU JUL 8 2010
ALZ011>015-017>050-091800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1150 AM CDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MNK
In the hours before
Local storm report, Jul 8, 10:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 PM CDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM FLASH FLOOD BESSEMER 33.38N 86.96W
07/08/2010 JEFFERSON AL LAW ENFORCEMENT
PRELIMINARY REPORTS FROM THE BESSEMER POLICE DEPT OF
SEVERAL TO NUMEROUS ROADS BEING CLOSED DUE TO HIGH WATER.
FOLLOW UP AND MORE DETAILED REPORTS TO COME.
&&
KLAWSFlash Flood, Jefferson
- When
- July 8, 10:30 PM CST to 11:30 PM CST
- Where
- Jefferson County, 0.67 mi N of Red Ore to 0.73 mi N of Red Ore
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -86.949
Bessemer police dept reported several roads being closed due to high water. Fourth Avenue among others had to be closed with reports of several swift water rescues ongoing.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, July 8 to 31, 2010$38 million · 1 event
- Flood in Texas, July 8 to 11, 2010$5.3 million · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 2010$408,000 · 50 kt wind · 7 events
- Flooding in Iowa, July 8 to 9, 2010$300,000 · 2 events
- Flood in Iowa, July 8, 2010$250,000 · 1 event
- Flash Flooding in Oklahoma, July 8 to 9, 2010$35,000 · 10 events
- Damaging Winds and Lightning Strike in North Carolina, July 8, 2010$35,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Indiana, July 8, 2010$27,000 · 50 kt wind · 3 events
- Damaging Winds in South Carolina, July 8, 2010$19,000 · 52 kt wind · 4 events
- Damaging Wind in Maryland, July 8, 2010$20,000 · 50 kt wind · 1 event
- Flash Flood in Texas, July 8, 2010$20,000 · 1 event
- Storm Surge and Flash Flooding in Texas, July 8 to 9, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253267.